Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

There is no separable universal $\mathrm{II}_1$-factor


Author: Narutaka Ozawa
Journal: Proc. Amer. Math. Soc. 132 (2004), 487-490
MSC (2000): Primary 46L10; Secondary 20F65
Published electronically: June 23, 2003
MathSciNet review: 2022373
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Gromov constructed uncountably many pairwise nonisomorphic discrete groups with Kazhdan's property $\mathrm{(T)}$. We will show that no separable $\mathrm{II}_1$-factor can contain all these groups in its unitary group. In particular, no separable $\mathrm{II}_1$-factor can contain all separable $\mathrm{II}_1$-factors in it. We also show that the full group $C^*$-algebras of some of these groups fail the lifting property.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46L10, 20F65

Retrieve articles in all journals with MSC (2000): 46L10, 20F65


Additional Information

Narutaka Ozawa
Affiliation: Department of Mathematical Science, University of Tokyo, Tokyo 153-8914, Japan
Email: narutaka@ms.u-tokyo.ac.jp

DOI: http://dx.doi.org/10.1090/S0002-9939-03-07127-2
PII: S 0002-9939(03)07127-2
Keywords: Universal $\mathrm{II}_1$-factor, uncountably many $\mathrm{II}_1$-factors, lifting property
Received by editor(s): October 10, 2002
Published electronically: June 23, 2003
Additional Notes: The author was partially supported by JSPS Postdoctoral Fellowships for Research Abroad.
Communicated by: David R. Larson
Article copyright: © Copyright 2003 American Mathematical Society